Browse

You are looking at 1 - 3 of 3 items for :

  • Beta-hydroxybutyrate x
  • Abdominal pain x
  • All content x
Clear All
Open access

Miriam Hinaa Ahmad and Ismat Shafiq

Summary

We report a case of a 21-year-old African American female with history of pre-diabetes, and a diagnosis of a rare leukemia, blastic-plasmacytoid dendritic neoplasm (BPDCN), who developed diabetic ketoacidosis (DKA) after the third dose of PEG-asparaginase infusion. She was successfully treated with insulin. Asparaginase is a vital part of treatment protocols for acute lymphoblastic leukemia (ALL) in combination with other chemotherapeutic drugs. Asparaginase therapy has been reported to cause hyperglycemia especially when used in conjunction with glucocorticoids for the treatment of ALL in the pediatric population. Multiple mechanisms for hyperglycemia have been hypothesized which include decreased insulin secretion, impaired insulin receptor function and excess glucagon formation. Hyperglycemia is usually self-limiting but can deteriorate to diabetic ketoacidosis. DKA is a rare adverse effect with asparaginase therapy with an incidence rate of about 0.8%.

Learning points:

  • DKA is a rare finding following asparaginase therapy.
  • Hyperglycemia is most commonly seen with asparaginase treatment when used along with glucocorticoid.
  • Frequent blood glucose monitoring and prompt initiation of insulin treatment with hyperglycemia can prevent severe complications.
  • Patients and physician education on this complication can reduce morbidity due to DKA.
Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter, and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.
  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.
  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.
  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.
  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.
Open access

Takashi Matsuo and Yoshihiko Ushiroda

Summary

A 32-year-old woman presented with 3days of epigastric pain and was admitted to our hospital (day 3 of disease). We diagnosed acute pancreatitis based on epigastric abdominal pain, hyperamylasemia, and an inflammatory reaction of withdrawn blood, pancreatic enlargement, and so on. Her condition improved with treatment; however, on day 8, she had decreased level of consciousness. Laboratory results led to a diagnosis of fulminant type 1 diabetes mellitus (FT1DM) with concomitant diabetic ketoacidosis. Insulin therapy improved her blood glucose levels as well as her symptoms. Fatty liver with liver dysfunction was observed on day 14, which improved by day 24. Blood levels of free fatty acids (FFAs) increased rapidly from 440μEq/L (normal range: 140–850μEq/L) on day 4 to 2097μEq/L on days 7–8 (onset of FT1DM) and subsequently decreased to 246μEq/L at the onset of fatty liver. The rapid decrease in insulin at the onset of FT1DM likely freed fatty acids derived from triglycerides in peripheral adipocytes into the bloodstream. Insulin therapy rapidly transferred FFAs from the periphery to the liver. In addition, insulin promotes the de novo synthesis of triglycerides in the liver, using newly acquired FFAs as substrates. At the same time, inhibitory effects of insulin on VLDL secretion outside of the liver promote the accumulation of triglycerides in the liver, leading to fatty liver. We describe the process by which liver dysfunction and severe fatty liver occurs after the onset of FT1DM, from the perspective of disturbed fatty acid metabolism.

Learning points

  • FT1DM is rare but should be considered in patients with pancreatitis and a decreased level of consciousness.
  • Fatty liver should be considered in patients with FT1DM when liver dysfunction is observed.
  • Insulin is involved in mechanisms that promote fatty liver formation.
  • Pathophysiological changes in fatty acid metabolism may provide clues on lipid metabolism in the early phases of FT1DM.